Alert archive / Hawaii / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Honolulu, HI

October 16, 20244 counties in Hawaii

NWS Honolulu, HI issued this red flag warning at Oct 16, 2024, 3:48 AM HST for 4 counties in Hawaii. It took effect at Oct 16, 2024, 10:00 AM HST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2024, 3:48 AM HST (13:48 UTC)
In effect from
Oct 16, 2024, 10:00 AM HST
Expired
Oct 16, 2024, 4:50 PM HST
In force
7 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2024-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2024-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWHW80 PHFO 161348
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
348 AM HST Wed Oct 16 2024

...RED FLAG WARNING FOR LEEWARD AREAS OF ALL ISLANDS TODAY...

.Locally strong trade winds and low relative humidity will combine
with dry fuels to bring critical fire weather conditions for 
leeward sections of the islands from late this morning through the
afternoon.

HIZ301-304-305-307>311-315-316-320>325-328>330-333-334-337-338-
341-342-170400-
/O.NEW.PHFO.FW.W.0002.241016T2000Z-241017T0400Z/
Niihau-Kauai South-Kauai Southwest-East Honolulu-Honolulu Metro-
Ewa Plain-Waianae Coast-Oahu North Shore-Central Oahu-
Waianae Mountains-Molokai West-Molokai Leeward South-
Lanai Windward-Lanai Leeward-Lanai South-Lanai Mauka-
Maui Leeward West-Maui Central Valley North-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Kohala-Big Island Interior-
348 AM HST Wed Oct 16 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LEEWARD AREAS...

The National Weather Service in Honolulu has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM this morning to 6 PM HST this evening.

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* TIMING...From 10 AM this morning to 6 PM HST this evening.

* WINDS...East 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 40 to 45 percent.

* IMPACTS...A combination of strong winds, low relative 
  humidity, and dry fuels can contribute to extreme fire 
  behavior. Any fires that develop will likely spread rapidly. A 
  Red Flag Warning does not predict new fire starts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Outdoor burning is not recommended.

Heat from vehicle exhaust systems can ignite dry grass. Park cars
on areas that are paved or where vegetation is trimmed and
cleared.

High winds contribute to wildfire hazard. Delay activities that
could throw off sparks until the wind dies down.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

For actions you can take to protect life and property from
wildfires, visit the Hawaii Wildfire Management Organization at
https://www.hawaiiwildfire.org/home

$$

Vaughan
1 follow-up statement
724 
WWHW80 PHFO 170250
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
450 PM HST Wed Oct 16 2024

HIZ301-304-305-307>311-315-316-320>325-328>330-333-334-337-338-
341-342-170400-
/O.CAN.PHFO.FW.W.0002.000000T0000Z-241017T0400Z/
Niihau-Kauai South-Kauai Southwest-East Honolulu-Honolulu Metro-
Ewa Plain-Waianae Coast-Oahu North Shore-Central Oahu-
Waianae Mountains-Molokai West-Molokai Leeward South-
Lanai Windward-Lanai Leeward-Lanai South-Lanai Mauka-
Maui Leeward West-Maui Central Valley North-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Kohala-Big Island Interior-
450 PM HST Wed Oct 16 2024

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Red
Flag Warning. 

Relative humidities have recovered to above 50 percent and winds
are dropping below 20 mph. Since the threat for elevated fire 
weather concerns is diminishing, the Red Flag Warning has been 
cancelled. 

$$

For actions you can take to protect life and property from 
wildfires, visit the Hawaii Wildfire Management Organization at 
https://www.hawaiiwildfire.org/home

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Oct 16, 3:48 AM HST, 0 minutes earlier.

Area forecast discussion, Oct 16, 3:48 AM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
348 AM HST Wed Oct 16 2024

.SYNOPSIS...
Gusty trade winds, low relative humidity, and dry fuels will
result in fire weather concerns from late this morning through the
afternoon across leeward sections of all islands today. Otherwise,
brief clouds and showers will favor mainly windward areas.
Showers are expected to increase tonight through Friday night as
a mid-level trough moves through. Winds will also taper off
Thursday night into Friday. A drier trend is expected this weekend
with strengthening trade winds.

&&

.DISCUSSION...
Broad ridging north and northeast of the islands will continue to
produce locally strong trade winds across the islands today.
Although winds will be similar or slightly weaker than yesterday
for most locations, slightly drier air is anticipated to settle
over the islands, allowing relative humidity values to dip into
Red Flag Warning criteria. See the Fire Weather section below for
details. Also of note, the strong advisory-level winds that were
observed across the Big Island summits yesterday afternoon and
evening have sharply declined overnight. Therefore, the Wind
Advisory for Big Island summits has been cancelled with this
morning's forecast updates.

Early morning 12z soundings from Lihue and Hilo showed strong
trade wind inversions between 7,000 and 9,000 feet. Trades will
carry brief clouds and showers into the islands today, focusing
mainly over windward and mauka areas. However, guidance indicates
that conditions are expected to be generally stable over the state
today, limiting rainfall amounts in most locations.

A mid-level trough will move over windward and southeast Big
Island tonight, then spread westward during the second half of the
week. This feature will bring an increase in clouds and showers
through Friday night. A weak upper level low moving into position
northeast of the state during this time may also enhance the
incoming showers.

An advancing cold front well north of Hawaii will displace the
driving high pressure further northeast of the islands, slightly
weakening wind speeds by Thursday night. Meanwhile, a nearly
stationary low pressure system will set up northwest of Hawaii.
The pressure gradient between these two features will continue to
maintain moderate and slightly veered east southeasterly winds
into Friday. Island terrain blockage under this wind regime will
further weaken the winds across leeward areas, resulting in
localized sea breezes and interior clouds Friday afternoon before
the trade winds re-strengthen this weekend.

The forecast will trend drier with a continuation of the moderate
east southeast flow from Saturday into the middle of next week.

&&

.AVIATION...
Breezy easterly trade winds will prevail during the next 24 hours,
with limited low clouds and showers focusing mainly over windward
and mountain areas. Predominantly VFR conditions are expected.

AIRMET Tango remains in effect for moderate low-level turbulence
over and downwind of the island terrain. This AIRMET will likely
be needed through this evening.

&&

.MARINE...
The high pressure ridge north of the island will producing fresh
to strong trade winds today with the strongest winds reaching
near gale conditions in the windiest eastern channels. The Small
Craft Advisory (SCA) remains in effect for the central and
eastern waters through tonight. This SCA will then decrease in
coverage on Thursday. Trade wind speeds will fall below SCA
conditions by Thursday night as the ridge weakens north of the
island chain.

The current north (350) medium period swell will continue to slowly
decrease just below High Surf Advisory (HSA) thresholds this
morning. Therefore, the HSA for north facing shores was cancelled.
Surf heights will remain elevated at just below advisory surf
height thresholds through the morning hours. Surf along west
facing shores remains slightly elevated with wrap around north
swell energy lingering for into Thursday.

Surf heights along east shores will remain elevated tonight in
response to short period trade wind swell over and upstream of the
islands. East shore surf heights will then decline on Thursday as
trade wind speeds weaken. South shore surf will remain small this
week mainly due to south and southeast background swells into
next week. The next small long period south swell pulse will
arrive in Hawaii from Friday into Saturday.

&&

.FIRE WEATHER...
A combination of gusty winds, relatively stable and dry
conditions, and dry fuels (with Keetch-Byram Drought Index (KBDI)
values well over 600) will result in critical fire weather
conditions today. A Red Flag Warning has been issued for leeward
sections of all the islands from late morning through the
afternoon, when relative humidity will be at its lowest and winds
will be maximized. As a mid-level trough and upper low nears the
eastern end of the state tonight and winds gradually begin to
weaken, expect fire weather concerns to diminish for the rest of
the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 6 PM HST this
evening for HIZ301-HIZ304-HIZ305-HIZ307-HIZ308-HIZ309-HIZ310-
HIZ311-HIZ315-HIZ316-HIZ320-HIZ321-HIZ322-HIZ323-HIZ324-HIZ325-
HIZ328-HIZ329-HIZ330-HIZ333-HIZ334-HIZ337-HIZ338-HIZ341-HIZ342.

Small Craft Advisory until 6 AM HST Thursday for Oahu Leeward
Waters-Kaiwi Channel-Maui County Windward Waters-Maui County
Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-Big Island
Southeast Waters.

&&

DISCUSSION...Vaughan
AVIATION...Jelsema
MARINE...Bohlin
FIRE WEATHER...Vaughan

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 2:42 PM HSTWind AdvisoryHFOHawaii11 hr
Oct 16, 3:33 AM HSTSmall Craft AdvisoryHFO36 hr

Nearby

Red Flag Warnings in Hawaii, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.